Rocky Mountain Journal of Mathematics

Small Salem Numbers, Exceptional Units, and Lehmer's Conjecture

Joseph H. Silverman

Full-text: Open access

Article information

Rocky Mountain J. Math. Volume 26, Number 3 (1996), 1099-1114.

First available in Project Euclid: 5 June 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Silverman, Joseph H. Small Salem Numbers, Exceptional Units, and Lehmer's Conjecture. Rocky Mountain J. Math. 26 (1996), no. 3, 1099--1114. doi:10.1216/rmjm/1181072040.

Export citation


  • A. Baker, The theory of linear forms in logarithms, in Transcendence theory: Advances and applications, Academic Press, London, 1977.
  • P.E. Blanksby and H.L. Montgomery, Algebraic integers near the unit circle, Acta Arith. 18 (1971), 355-369.
  • D. Boyd, Small Salem numbers, Duke Math. J. 44 (1977), 315-328.
  • G. Call and J.H. Silverman, Canonical heights on varieties with morphisms, Compositio Math. 89 (1993), 163-205.
  • E. Dobrowolski, On a question of Lehmer and the number of irreducible factors of a polynomial, Acta Arith. 34 (1979), 391-401.
  • J.-H. Evertse, On equations in $S$-units and the Thue-Mahler equation, Invent. Math. 75 (1984), 561-584.
  • M. Hindry and J. Silverman, On Lehmer's conjecture for elliptic curves, in Séminaire de théorie des nombres (Paris 1988-1989) (C. Goldstein, ed.), Progress in Math. 91, Birkhäuser, Boston, 1990, 103-116.
  • L. Kronecker, Zwei Sätze über Gleichungen mit ganzzahligen Coefficienten, J. Reine Angew. Math. 53 (1857), 133-175.
  • Michel Laurent, Minoration de la hauteur de Néron-Tate, in Séminaire de théorie des nombres (Paris 1981-1982), Birkhäuser, 1983, 137-151.
  • D.H. Lehmer, Factorization of certain cyclotomic functions, Annals Math. 34 (1933), 461-479.
  • D. Masser, Counting points of small height on elliptic curves, Bull. Soc. Math. France 117 (1989), 247-265.
  • P. Moussa, J.S. Geronimo, and D. Bessis, Ensembles de Julia et propriétés de localisation des familles itérées d'entiers algébrique, C.R. Acad. Sci. Paris 299 (1984), Ser. I Math., 281-284.
  • P. Moussa, Diophantine properties for Julia sets, in Chaotic dynamics and fractals (M.F. Barnsely and S.G. Demko, eds.), Academic Press, 1986, 215-227.
  • R. Salem, A remarkable class of algebraic integers. Proof of a conjecture of Vijayaraghavan, Duke Math. J. 11 (1944), 103-108.
  • C.L. Siegel, Algebraic integers whose conjugates lie in the unit circle, Duke Math. J. 11 (1944), 597-602.
  • J.H. Silverman, Lehmer's conjecture and primes of small norm, unpublished.
  • --------, Exceptional units and numbers of small Mahler measure, Experimental Math. 4 (1995), 69-83.
  • C.J. Smyth, On the product of conjugates outside the unit circle of an algebraic integer, Bull. London Math. Soc. 3 (1971), 169-175.
  • C.L. Stewart, Algebraic integers whose conjugates lie near the unit circle, Bull. Soc. Math. France 196 (1978), 169-176.
  • S. Zhang, Lower bounds for heights on elliptic curves, preprint.